© 2023 MJH Life Sciences™ and CURE - Oncology & Cancer News for Patients & Caregivers. All rights reserved.
Educational campaign launched to help nurses help patients who have treatment-related rash.
No one has had smallpox since the 1970s, but that’s exactly what Thailand authorities feared when a recent patient of Edith Mitchell, MD, tried boarding a flight with red lesions covering his face. Airport officials put the man in quarantine—a big fuss for a guy who merely had a skin rash caused by his cancer treatment.
When the Food and Drug Administration approved the first EGFR inhibitor a handful of years ago, little was known about the skin rashes that can develop as a side effect in up to 90 percent of patients. The drugs target the epidermal growth factor receptor, found on the surface of some cancer cells. But EGFR can also be found on normal skin cells, causing the kind of unsightly sores that may not land a patient in quarantine but leave them feeling just as isolated and embarrassed.
“Not only does [rash] detract from the person’s self-confidence and their quality of life, but also it could lead to treatment interruptions and delays,” says Mitchell, a gastrointestinal cancers specialist from Philadelphia’s Kimmel Cancer Center at Thomas Jefferson University.
Mitchell is involved with “Coping with Cancer from the Outside In,” an educational campaign launched by Amgen and ONSa subsidiary of the Oncology Nursing Society. The project was launched at the ONS annual meeting in late April.
EGFR inhibitors currently approved to treat cancer include Erbitux (cetuximab) for colorectal and head and neck cancer; Vectibix (panitumumab) for colorectal cancer (Amgen makes Vectibix); Tarceva (erlotinib) for lung and pancreatic cancer; Nexavar (sorafenib) for liver and kidney cancer; Sutent (sunitinib) for gastrointestinal stromal tumor and kidney cancer; and Tykerb (lapatinib) for HER2-positive breast cancer.
Mitchell says helping patients understand skin-related side effects and how to manage them starts with educating nurses—especially since nurses are sometimes the only people who can get patients to really open up.
Beth Zubal, RN, a nurse practitioner involved with the campaign, says patients sometimes don’t talk about side effects they experience because they don’t want to disappoint the physician. “They want to continue and be persistent with therapy. So, many times, they feel like they can have that dialogue maybe with a nurse,” says Zubal, of Washington University’s Siteman Cancer Center in St. Louis.
Patients might also keep quiet when skin changes develop because they’re happy to see the rash. Research has found that patients who develop a rash may be more likely to benefit from treatment, but it’s a correlation Mitchell is quick to clarify. “It doesn’t mean that everybody who has a rash will have an anti-tumor response. It’s simply a statistical phenomenon.” Plus, she adds, if left untreated, rash can lead to serious infections that can be life-threatening.
Mitchell was among the researchers involved in testing EGFR inhibitors in clinical trials. The first patient she treated had a tremendous response to the drug but developed a severe rash. “I wasn’t ready to accept the fact that patients have to put up with this rash.”
That led Mitchell’s institution to team up with Zubal’s center to develop recommendations for how to diagnose and manage rash, which can be downloaded at www.onsedge.com/pdf/NursingHandbook.pdf. Among the recommendations are what to do at the start of EGFR inhibitor treatment and steps to take if skin or nail changes occur. There’s also skin care and beauty advice from makeup artist and breast cancer survivor Jan Ping.
Since coming up with the strategies in the handbook, Mitchell says Kimmel Cancer Center and Siteman Cancer Center have seen far fewer severe rashes and infections. Local training seminars for oncology nurses will be held later this year in New York City, Los Angeles, and Miami.